Alert archive / Ohio / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Wilmington, OH

June 11, 2009Montgomery County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 11, 2009, 9:07 PM EDT for Montgomery County, Ohio. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2009, 9:07 PM EDT (01:07 UTC)
Expired
Jun 11, 2009, 11:00 PM EDT
In force
113 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Montgomery County, OH

The radar

The Cincinnati radar (KILN), 63 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 9:10 PM EDTFLASH FLOOD2 W Englewood, OHHIGH WATER ALONG THE INTERSTATE 70 EXIT AT SALEM AVENUE AND HOKE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 120107
FFWILN
OHC113-120300-
/O.NEW.KILN.FF.W.0004.090612T0107Z-090612T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
907 PM EDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN WEST CENTRAL OHIO...

* UNTIL 1100 PM EDT.

* AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED   
  AREA. RADAR ESTIMATED AS MUCH AS 2 INCHES OF RAIN HAD FALLEN ALONG 
  INTERSTATE 70 SINCE 730 PM. 

* UP TO AN INCH OF ADDITIONAL RAINFALL CAN BE EXPTEDTED. WHILE 
  RAINFALL WAS BEGINNING TO PULL OUT OF THE AREA...RUNOFF FROM THIS 
  EARLIER EXCESSIVE RAIN WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...ENGLEWOOD... 
CLAYTON...HUBER HEIGHTS...NORTHRIDGE...TROTWOOD AND VANDALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3991 8444 3992 8416 3988 8415 3988 8407
      3978 8410 3981 8447

$$
1 follow-up statement
000 
WGUS71 KILN 120302
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1102 PM EDT THU JUN 11 2009

OHC113-120312-
/O.EXP.KILN.FF.W.0004.000000T0000Z-090612T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY OH-
1102 PM EDT THU JUN 11 2009

...THE FLASH FLOOD WARNING FOR NORTHERN MONTGOMERY COUNTY HAS
EXPIRED...

ALTHOUGH THE THREAT FOR FLASH FLOODING HAS ENDED...HIGH STANDING 
WATER WILL CONTINUE ON AREA ROADS ACROSS NORTHERN MONTGOMERY COUNTY 
THROUGH THE EARLY MORNING HOURS. THEREFORE...A FLOOD ADVISORY WILL 
REMAIN IN EFFECT FOR NORTHERN MONTGOMERY COUNTY UNTIL 130 AM EDT.

LAT...LON 3991 8444 3992 8416 3988 8415 3988 8407
      3978 8410 3981 8447

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 7:56 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 11, 7:56 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
756 PM EDT THU JUN 11 2009

.SYNOPSIS...
ANOTHER AREA OF LOW PRESSURE WILL TRAVEL ALONG A FRONT STRETCHED
ACROSS THE REGION THIS EVENING. A FRONT WILL PUSH THROUGH
OVERNIGHT...THEN HIGH PRESSURE WILL BUILD IN FOR THE END OF THE
WEEK. AN UPPER LEVEL DISTURBANCE WILL SWING THROUGH THE AREA ON
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
EXTENDED THE FFA TO 11PM WITH ADDITIONAL CONVECTION MOVING THROUGH
SOUTHERN INDIANA. WHILE MID LEVEL DRYING WORKING ITS WAY INTO
AREA...PRECIPITABLE WATER VALUES AND PRECIP EFFICIENCY DO DIMINISH
SOMEWHAT...AND NOT MUCH POTENTIAL FOR BACKBUILDING STORMS ANYMORE.
HIGHEST PRECIPITATION EFFICIENCIES TO THE SOUTH...AS WELL AS LL
CONVERGENCE. AREA WHERE STORMS WILL BE MOVING HAVE FFG VALUES
TOWARD THEIR MINUMUM NUMBERS. SO ANY CLUSTER OF STORMS OVER THE
WATCH AREA STILL HAVE THE POTENTIAL TO PRODUCE FLOODING...THOUGH
CERTAINLY NOT WIDESPREAD.

THE OTHER POSSIBILITY IS FOR ISOLATED SEVERE DURING THE EVENING
HOURS...AS BREAKS IN CLOUDS JUST TO THE WEST OF FCST AREA ARE
SERVING TO DESTABILIZE THE AREA...WITH ENHANCED BNDRY LYR CAPE
APPROACHING. SEVERE POTENTIAL WILL BE ISOLATED...BUT STILL A
POSSIBILITY.

ONCE FRONT SAGS TO ALONG THE OHIO RIVER...PRECIP TO PUSH OUT
WITHIN THE 03-09Z TIMEFRAME. HAVE LINGERED CHANCE OF SHRA IN THE
FAR SOUTH AND EAST. KEPT CURRENT TREND OF SLIGHTLY WARMER LOWS
TONIGHT WITH PLENTY OF CLOUDS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
LOW LEVEL BOUNDARY WILL SLOW DOWN TO SOUTH AND EAST OF AREA...SO
HAVE LINGERED A SLIGHT CHANCE OF SHRA IN THE MORNING ALONG FAR SE
FORECAST AREA BEFORE PREFERRED SOLUTION OF SREF/NAM/ECMWF PUSHES
TOWARD TN. TEMPORARILY DRIER AND MORE STABLE AIRMASS TO MOVE IN FOR
FRIDAY...WITH MORE CUMULUS IN THE SOUTH WITH SOME LINGERING LOW
LEVEL MOISTURE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
IN SPLIT FLOW PATTERN QUASI-STATIONARY FRONTAL BOUNDARY IS EXPECTED
TO BE POSITIONED TO OUR SOUTH ACRS THE TN VALLEY ON SATURDAY.
NUMERICAL MODEL SOLN/S DIFFER REGARDING EXACT TIMING AND PLACEMENT
OF A WAVE TRACKING ALONG THIS BOUNDARY INTO THE OHIO VALLEY SAT
AFTN/SAT NIGHT. SINCE CONFIDENCE IS LOW HAVE KEPT POPS IN SLIGHT CHC
CATEGORY SAT/SAT NIGHT WITH THIS SYSTEM.

OPERATIONAL GFS SOLN HAS SIGNIFICANT WAVE TRACKING THRU THE OHIO
VALLEY SUN NIGHT INTO MON BUT IT APPEARS TO BE SUFFERING FROM
CONVECTIVE FEEDBACK. MID/UPR LEVEL FLOW LOOKS TO TRANSITION A LTL
MORE NORTHWESTERLY WITH SFC HIGH PRESSURE BUILDING INTO THE GREAT
LAKES PROVIDING DRY WX FOR MOST OF THE REGION SUNDAY INTO TUE. HAVE
ONLY KEPT A SLIGHT CHC ACRS THE FAR SOUTH SUNDAY CLOSER TO FRONTAL
BOUNDARY.

ON THE BACKSIDE OF RETREATING SFC HIGH PRESSURE...MSTR LOOKS TO
RETURN WITH THE APPROACH OF A WARM FRONT LATE TUESDAY
NIGHT/WEDNESDAY. HAVE INTRODUCED CHC POPS AND THEN OVERSPREAD ENTIRE
FA WEDNESDAY. WITH MID LEVEL RIDGE BUILDING OVER THE SRN PLAINS/LWR
MS VLY...ILN/S FA LOOKS TO REMAIN IN NWRLY FLOW AROUND THE PERIPHERY
OF THIS RIDGE BY THE END OF NEXT WEEK. HAVE INCLUDED A MENTION OF
SILENT 20 POPS ON THURSDAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
COLD FRONT CURRENTLY RUNNING JUST SOUTH OF KCMH...TO SOUTH SIDE OF
DAYTON METRO...TO SOUTH OF KIND. SCATTERED CONVECTION IS
DEVELOPING ALONG THE FRONT...WITH SOME SHRA/TSRA TRAILING BEHIND
THE FRONT BY 25 NM OR SO. THIS ACTIVITY WILL SLIDE SOUTH THROUGH
THE EVENING...AND SHOULD BE SOUTH OF THE OHIO RIVER BY 04Z. MODELS
INDICATE MVFR TO IFR CIGS FILLING IN BEHIND THE FRONT FROM THE
NORTH. SEEING SEVERAL OBS UPSTREAM INDICATING THAT MVFR CIGS
SHOULD BE THE RULE OVERNIGHT. WITH THE CLOUDS AND NORTHERLY WINDS
STAYING UP OVERNIGHT...DO NOT EXPECT WIDESPREAD VSBY
RESTRICTIONS...BUT WILL MONITOR THIS CLOSELY GIVEN THE AMOUNT OF
MOISTURE ON THE GROUND. CLOUD DECK WILL GRADUALLY LIFT AND SCATTER
OUT WITH HEATING ON FRIDAY.

OUTLOOK...NO SIGNIFICANT WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR OHZ070>072-
     077>082-088.
KY...FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR INZ066-073>075-
     080.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...AR
AVIATION...HAWBLITZEL
Hazardous weather outlook, Jun 11, 5:00 AM EDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU JUN 11 2009

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-120900-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
500 AM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-120900-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
500 AM EDT THU JUN 11 2009

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS
MORNING. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM AND MOVE
BACK IN DURING THE AFTERNOON INTO THE EVENING. IF THE ATMOSPHERE
CAN RECOVER SUFFICIENT INSTABILITY...THEN A FEW OF THESE STORMS
COULD BECOME SEVERE. DAMAGING WINDS AND HAIL WOULD BOTH BE
THREATS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 11, 7:23 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
723 PM EDT THU JUN 11 2009

OHZ061-062-120000-
GREENE OH-MONTGOMERY OH-
723 PM EDT THU JUN 11 2009

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MONTGOMERY
AND WESTERN GREENE COUNTIES THROUGH 800 PM EDT...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GERMANTOWN...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
MIAMISBURG...WEST CARROLLTON...MORAINE...OAKWOOD...WOODBOURNE-HYDE
PARK...KETTERING...CENTERVILLE...GREENE COUNTY AIRPORT...TREBEIN...
OLDTOWN...ROXANNA AND XENIA.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Jun 11, 7:34 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
734 PM EDT THU JUN 11 2009

KYZ094-095-120000-
GRANT KY-OWEN KY-
734 PM EDT THU JUN 11 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWEN AND
SOUTHEASTERN GRANT COUNTIES THROUGH 800 PM EDT...

AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BEECHWOOD...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN
DIAMETER...AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
BEECHWOOD...NATLEE...NEW COLUMBUS...KEEFER...CORINTH...CORDOVA AND
CAMP NORTHWARD.

HATZOS
Special weather statement, Jun 11, 8:05 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
805 PM EDT THU JUN 11 2009

INZ059-066-OHZ060-070-120030-
UNION IN-FRANKLIN IN-BUTLER OH-PREBLE OH-
805 PM EDT THU JUN 11 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PREBLE...BUTLER...
NORTHEASTERN FRANKLIN AND SOUTHERN UNION COUNTIES THROUGH 830 PM
EDT...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BILLINGSVILLE...MOVING EAST AT 20
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...COTTAGE
GROVE...CHARLOTTESVILLE...WEST COLLEGE CORNER...MIXERVILLE...COLLEGE
CORNER...MORNING SUN...REILY...HUESTON WOODS STATE PARK...OXFORD...
MCGONIGLE...COLLINSVILLE AND WEST ELKTON.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Jun 11, 8:59 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
859 PM EDT THU JUN 11 2009

INZ074-OHZ070-077-120145-
DEARBORN IN-HAMILTON OH-BUTLER OH-
859 PM EDT THU JUN 11 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BUTLER...
NORTHERN HAMILTON AND NORTHERN DEARBORN COUNTIES THROUGH 945 PM
EDT...

AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM HAMILTON TO
LAWRENCEVILLE...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
PEA SIZE HAIL.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
ST. LEON...HAMILTON...LAWRENCEVILLE...MAUSTOWN...
ROSS...MONROE...HUGHES...WEST HARRISON...FAIRFIELD...
DUNLAP...NEW BALTIMORE...LOGAN...WEISBURG AND DOVER.

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:15 PM EDTAreal Flood AdvisoryILNMontgomery3 hr
Jun 11, 11:01 PM EDTAreal Flood AdvisoryILNMontgomery89 min

Nearby

Flash Flood Warnings in Ohio, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.